What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 20, 6:19 PM EST, 2 hours 51 minutes earlier. Its key messages:
- Another round of showers and thunderstorms is expected this evening as activity develops and moves in from western Lower Mi
- An isolated thunderstorm could approach severe intensity with damaging wind the primary hazard. Large hail is also possible and tornado potential is low.
- Additional storms are possible Tuesday afternoon followed by a line of strong to severe storms late Tuesday night. Damaging wind is the greatest threat Tuesday night.
- Warm and muggy conditions with high temperatures in the mid to upper 80s continue through mid week until a cold front moves through the region Wednesday.
- There is one more chance for showers/storms Wednesday before a cooler and less humid air mass follows the front for the late week period.
Area forecast discussion, May 20, 6:19 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
719 PM EDT Mon May 20 2024
.KEY MESSAGES...
- Another round of showers and thunderstorms is expected this
evening as activity develops and moves in from western Lower Mi
- An isolated thunderstorm could approach severe intensity with
damaging wind the primary hazard. Large hail is also possible and
tornado potential is low.
- Additional storms are possible Tuesday afternoon followed by a
line of strong to severe storms late Tuesday night. Damaging wind is
the greatest threat Tuesday night.
- Warm and muggy conditions with high temperatures in the mid to
upper 80s continue through mid week until a cold front moves through
the region Wednesday.
- There is one more chance for showers/storms Wednesday before a
cooler and less humid air mass follows the front for the late week
period.
&&
.AVIATION...
Thunderstorms will lift northeast into the area, especially KFNT to
KMBS this evening in advance of strong MCV from last night's storms
well upstream. This activity will bring locally strong winds and
very heavy downpours during the first 1-3 hrs of the forecast. To
the south, isolated/scattered convection continues to percolate
along low level convergence of Lake(s) Erie/St Clair lake breezes as
well as outflow boundary sagging south from earlier storms. This
will impact KDTW/KDET very early in the forecast with the potential
for a few more small storms developing into the KYIP/KPTK area as
well. Once these two areas of convection wane later this evening,
expect quiet conditions with just some MVFR/lower VFR stratus for
KMBS into perhaps KFNT in the wake of main convective system.
For DTW/D21 Convection...
Medium chance of thunderstorms early this evening (through 01z) as
scattered thunderstorms along lake breeze boundary off of Lake Erie
merge with thunderstorm outflow boundary settling into the terminal
around 00z. Very heavy downpours will be possible and will reduce
visibilities. Isolated gusty winds to 25 knots or more and perhaps
pea sized hail will be possible.
DTW THRESHOLD PROBABILITIES...
* Medium for thunderstorms through 01z this evening, low into
late evening/overnight period.
* Low for aob 5000 feet Tuesday morning.
&&
.PREV DISCUSSION...
Issued at 440 PM EDT Mon May 20 2024
DISCUSSION...
The early afternoon convective cluster followed the warm front
supported instability gradient along and north of the I-69 corridor
this afternoon. Hourly mesoanalysis showed 0-6 km bulk shear
sneaking up to around 30 knots as the storms increased coverage,
just enough for some forward propagation and sporadic wind damage as
the storms matured. The southward moving outflow then became the
focus of a secondary development capable of its own sporadic wind
damage and large hail before exiting into Ontario at press time.
Yet another round of storms is on schedule to affect Lower/SE Mi
this evening as upstream activity develops eastward. Mid afternoon
satellite imagery clearly shows the outflow reinforced warm front
beginning to recover northward or at least hold a position near the
M-59 to I-96 corridors for the late afternoon. Surface pressure
falls associated with the inbound MCV will be sufficient to draw
instability northward into SW Lower Mi late in the diurnal cycle
while the mid level circulation further supports organized
convection. Maintenance of instability then becomes more
questionable after midnight as the surface low slips through central
Lower Mi. The surface low is a tracer for MCV support that carries
the remaining convective clusters into Lake Huron before sunrise.
The MCV subsidence wake appears as a substantial short wave ridge in
model data to start off Tuesday. The effective frontal boundary
sinks back south as well to leave conditions dry for the morning
before a transition to return flow moisture transport occurs in the
afternoon. Scattered showers and a stray thunderstorm are possible
through the evening as the surface warm front sharpens up ahead of
the next Midwest low pressure system. The southern stream
circulation in today's Pacific coast trough has good model agreement
on a track into the Midwest where it deepens substantially by
Tuesday night. The leading cold front becomes the subject of the
next round of severe thunderstorm potential for our area, although
the latest model trends exhibit a strong nocturnal limiting factor
for eastward longevity. The 12Z HREF hi-res members show good
agreement on a convincing weakening trend across Lower Mi late
Tuesday night. This is a surprising solution given how strongly
forced the pattern is on the background of the larger scale low
pressure system. The SPC Slight/Marginal risk combo nicely depicts
the decreasing potential for severe intensity into Wednesday
morning.
MARINE...
A stalled boundary extends from southern Lake Huron to southern Lake
Michigan with a mid level system rippling along it. This helped
touch off a afternoon round of storms. Additional mid level support
this evening will lead to another round of storms reaching the
eastern lakes around midnight. The front will linger Tuesday which
could help another round of storms in the afternoon. A stronger
surface low will then lift northeast through northern Michigan
Tuesday night into Wednesday, pulling a cold front through the
region leading to yet another round of storms Wednesday. Conditions
are expected to remain below Small Craft Advisory criteria tonight
through Tuesday, though locally higher winds and waves will be
possible within any thunderstorms. Winds increase out of the south
to 20 to 30 knots ahead of the associated cold front Wednesday, then
veer to the west Wednesday night into Thursday while remaining gusty
to around 25 knots. Less humid air settles in for the late week as
high pressure builds in.
CLIMATE...
Here are the record high temperatures for May 20th through
May 22nd:
May 20th:
Detroit 91 (set in 1977)
Flint 92 (set in 1934)
Saginaw/Tri-Cities 93 (set in 1977)
May 21st:
Detroit 92 (set in 1977)
Flint 93 (set in 1921)
Saginaw/Tri-Cities 94 (set in 1977)
May 22nd:
Detroit 90 (set in 1994)
Flint 91 (set in 1934)
Saginaw/Tri-Cities 89 (set in 1992)
Here are the record high low temperatures for May 20th
through May 22nd:
May 20th:
Detroit 68 (set in 1934)
Flint 65 (set in 1939)
Saginaw/Tri-Cities 70 (set in 1975)
May 21st:
Detroit 71 (set in 2013)
Flint 67 (set in 1934)
Saginaw/Tri-Cities 66 (set in 2021)
May 22nd:
Detroit 67 (set in 1941)
Flint 65 (set in 1977)
Saginaw/Tri-Cities 68 (set in 1977)
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&
AVIATION.....DG
DISCUSSION...BT
MARINE.......DRK
CLIMATE......BT
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 20, 3:47 PM EST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
447 PM EDT Mon May 20 2024
MIZ047>049-053>055-060>063-068>070-075-076-082-083-210830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
447 PM EDT Mon May 20 2024
This hazardous weather outlook is for southeast Michigan.
.DAY ONE...Tonight
Showers and thunderstorms remain possible tonight with highest
confidence for broader coverage north of I-69. Brief downpours,
gusty winds, and small hail are the main concerns, although an
isolated storm could produce gusts to 50 mph or hail near 1 inch in
diameter.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional sub-severe storms are possible Tuesday afternoon followed
by a line of strong to severe storms late Tuesday night which poses
the greatest threat for 60 mph gusts.
One more chance for storms Wednesday before a cooler and less humid
airmass arrives for the late week period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not planned for tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
447 PM EDT Mon May 20 2024
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Tonight
Showers and thunderstorms remain possible tonight with highest
confidence for broader coverage from central to northern Lake Huron.
Brief downpours, gusty winds, and small hail are the main concerns,
although an isolated storm could produce gusts to 45 knots and hail
near 1 inch in diameter.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional sub-severe storms are possible Tuesday afternoon followed
by a line of strong to severe storms late Tuesday night which poses
the greatest threat for 50 knot gusts.
One more chance for storms Wednesday before a cooler and less humid
airmass arrives for the late week period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not planned for tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
KGK/BT
In the hours before
Special weather statement, May 20, 6:21 PM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
721 PM EDT Mon May 20 2024
MIZ069-070-076-210015-
Macomb MI-Oakland MI-Wayne MI-
721 PM EDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WAYNE...
SOUTHEASTERN OAKLAND AND SOUTHWESTERN MACOMB COUNTIES THROUGH 815 PM
EDT...
At 720 PM EDT, Doppler radar was tracking a strong thunderstorm near
Livonia, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warren, Livonia, Troy, Southfield, Taylor, St. Clair Shores, Romulus,
Canton, Detroit, Sterling Heights, Dearborn, Royal Oak, Birmingham,
Rochester, Clinton, Greenfield Village, Detroit Zoo, Westland,
Farmington Hills, and Rochester Hills.
This includes the following highways...
I-75 between mile markers 54 and 73.
I-275 between mile markers 22 and 29.
I-94 between mile markers 196 and 203, between mile markers 207 and
213, and between mile markers 227 and 230.
I-96 between mile markers 170 and 190.
I-696 between mile markers 7 and 28.
M-10 between mile markers 4 and 18.
M-59 between mile markers 45 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4220 8334 4233 8351 4268 8312 4249 8287
TIME...MOT...LOC 2320Z 224DEG 17KT 4232 8336
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DGSpecial weather statement, May 20, 6:29 PM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
729 PM EDT Mon May 20 2024
MIZ075-076-210030-
Washtenaw MI-Wayne MI-
729 PM EDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT WAYNE AND SOUTHEASTERN WASHTENAW
COUNTIES THROUGH 830 PM EDT...
At 728 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belleville, or 7 miles southeast of Ypsilanti, moving northeast at 35
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Livonia, Southfield, Taylor, Novi, Romulus, Ypsilanti, Milan, Canton,
Dearborn, Northville, Belleville, Willis, Greenfield Village,
Westland, Farmington Hills, Dearborn Heights, Oak Park, Garden City,
Inkster, and Ferndale.
This includes the following highways...
I-75 between mile markers 57 and 58.
I-275 between mile markers 10 and 29.
I-94 between mile markers 183 and 203.
I-96 between mile markers 168 and 188.
M-10 between mile markers 6 and 12.
M-14 between mile markers 15 and 21.
Another strong storm near Redford will produce very heavy rainfall
and possible small hail and wind gusts to 30 mph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4244 8355 4245 8304 4209 8342 4208 8367
TIME...MOT...LOC 2328Z 218DEG 30KT 4218 8351
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DGSpecial weather statement, May 20, 7:17 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
817 PM EDT Mon May 20 2024
MIZ069-070-210115-
Macomb MI-Oakland MI-
817 PM EDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN OAKLAND AND SOUTHWESTERN
MACOMB COUNTIES THROUGH 915 PM EDT...
At 816 PM EDT, Doppler radar was tracking a strong thunderstorm over
Birmingham, or near Southfield, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warren, Troy, Southfield, Pontiac, Mount Clemens, Sterling Heights,
Royal Oak, Birmingham, Rochester, Clinton, Detroit Zoo, Macomb
Township, Farmington Hills, Rochester Hills, Madison Heights, Oak
Park, Auburn Hills, Ferndale, Hazel Park, and Berkley.
This includes the following highways...
I-75 between mile markers 60 and 81.
I-696 between mile markers 7 and 24.
M-10 between mile markers 16 and 18.
M-39 between mile markers 16 and 24.
M-53 between mile markers 16 and 24.
M-59 between mile markers 38 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4245 8303 4245 8317 4250 8335 4284 8320
4270 8281
TIME...MOT...LOC 0016Z 207DEG 21KT 4252 8322
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DGSpecial weather statement, May 20, 8:15 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
915 PM EDT Mon May 20 2024
MIZ047-048-053-210215-
Bay MI-Saginaw MI-Midland MI-
915 PM EDT Mon May 20 2024
...STRONG THUNDERSTORMS WILL IMPACT BAY...CENTRAL SAGINAW AND EASTERN
MIDLAND COUNTIES THROUGH 1015 PM EDT...
At 915 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Rhodes to Midland to near
Marion Springs. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Saginaw, Midland, Bay City, Auburn, St. Charles, Pinconning,
Freeland, Kawkawlin, Essexville, Zilwaukee, Bentley, Merrill,
Bridgeport, Linwood, Munger, Carrollton, Nelson, Hope, Swan Creek,
and Garfield.
This includes the following highways...
I-75 between mile markers 145 and 185.
I-675 between mile markers 1 and 7.
US-10 between mile markers 117 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4391 8404 4391 8391 4392 8390 4392 8387
4374 8391 4369 8389 4362 8368 4364 8366
4359 8367 4358 8370 4346 8370 4336 8372
4326 8437 4383 8435 4383 8417 4400 8417
4400 8405
TIME...MOT...LOC 0115Z 232DEG 30KT 4385 8429 4363 8427 4327 8440
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DGSpecial weather statement, May 20, 8:20 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
920 PM EDT Mon May 20 2024
MIZ060-210215-
Shiawassee MI-
920 PM EDT Mon May 20 2024
...STRONG THUNDERSTORMS WILL IMPACT SHIAWASSEE COUNTY THROUGH 1015 PM
EDT...
At 920 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elsie to near Laingsburg to East Lansing.
Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Owosso, Durand, Perry, Laingsburg, New Lothrop, Corunna, Morrice,
Byron, Bancroft, Lennon, Henderson, Bennington, Vernon, Juddville,
Shaftsburg, and Carland.
This includes I-69 between mile markers 98 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4313 8437 4313 8393 4278 8393 4277 8436
4278 8437
TIME...MOT...LOC 0120Z 232DEG 30KT 4313 8445 4291 8445 4274 8452
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DGSpecial weather statement, May 20, 8:44 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
944 PM EDT Mon May 20 2024
MIZ068-069-075-210245-
Livingston MI-Oakland MI-Washtenaw MI-
944 PM EDT Mon May 20 2024
...GUST FRONT WILL IMPACT SOUTHWESTERN OAKLAND...LIVINGSTON AND
WASHTENAW COUNTIES THROUGH 1045 PM EDT...
At 943 PM EDT, Doppler radar was tracking a gust front in advance of
a line of showers extending along a line extending from near Morrice
to near Chelsea to near Hudson. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ann Arbor, Ypsilanti, Hartland, Howell, Saline, Brighton, Milford,
Milan, Chelsea, Dexter, Fowlerville, Pinckney, Manchester, Hamburg,
South Lyon, Salem, Cohoctah, Gregory, Dixboro, and Oak Grove.
This includes the following highways...
I-94 between mile markers 154 and 187.
I-96 between mile markers 125 and 154.
M-14 between mile markers 1 and 15.
US-23 between mile markers 26 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4278 8369 4281 8368 4242 8355 4209 8354
4207 8413 4277 8416
TIME...MOT...LOC 0143Z 269DEG 38KT 4279 8411 4233 8406 4189 8433
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DG